Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Diagnosed with COPD. Taking symbicort turbuhaler and spiriva. Why is it necessary to have both these medications?

User rating for this question
Very Good
Answered by

Pulmonologist
Practicing since : 2003
Answered : 598 Questions
Question
I gave been diagnosed COPD and am on a management plan
I am taking symbicort turbuhaler 400, 1 puff twice daily and Spiriva, 1 capsule inhaled daily. Why is it necessary to have both these medications, do they perform different rolls? Also, can I use the symbicort turbuhaler when I have shortness of breath episodes i.e. Playing golf or exercising etc?
Thank you, looking forward to your answer.
XXXX
Posted Fri, 8 Nov 2013 in Lung and Chest disorders
 
 
Answered by Dr. Gyanshankar Mishra 3 hours later
Brief Answer:
Management depends on severity of COPD.

Detailed Answer:
Hi,
Thanks for posting the query on XXXXXXX After going through your query, I would like to comment the following:

1. You seem to have been diagnosed with COPD. Management of COPD depends on its severity based on Pulmonary Function Tests.

2. Yes, spiriva acts as a maintenance inhaler and roles of both spiriva and turbuhaler are different as they belong to different class of drugs and you need to take them both. Spiriva is generally added in COPD patients.

3. Yes, Symbicort turbuhaler can be taken on sos basis also when you have breathlessness episodes.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Consultant Pulmonologist
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with COPD. Taking symbicort turbuhaler and spiriva. Why is it necessary to have both these medications? 3 days later
Firstly, my FEV1 was 0.8 on admission to hospital, on discharge it was 1.6, I was hospitalized for Pulmonary Embolisms, hoping that helps you.
My main concern is that Spiriva doesn't agree with me, it makes me cough constantly. The Specialist in hospital took me off Spiriva. For 10 months I have only been using the Symbicort Turbuhaler, along with other medication, Warfarin etc, my G.P only 4 days ago told me that I should be taking Spiriva, in that time I have started coughing badly again, my question is, why do I have to take the Spiriva when I am coping better without it, will Symbicort alone give me the medication I need to open up my airways. I have today stopped taking the Spiriva, and the coughing has subsided. Please help . Regards XXXX
 
 
Answered by Dr. Gyanshankar Mishra 1 hour later
Brief Answer:
Spiriva is an add on therapy in COPD

Detailed Answer:
Hi,
Thanks for the follow up info.

1. Yes, cough is a known side effect with Spiriva. Since you are using dry powder inhalation (DPI) formulation, a change to Metered dose inhalation (MDI) formulation may be tried in consultation with your Pulmonologist.

2. The addition of spiriva depends on the % predicted values and not the absolute numerical values , since the severity is based on % predicted values. If you can upload the pft report then, that could help.

3. Titropium / spiriva is added for additional control in cases of COPD. If you are having trouble with spiriva, then it may be discontinued/ an alternative medication may be prescribed in consultation with Pulmonologist. Just check that you do rinse/ gargle your mouth with water after every inhalation. That may sometimes help decrease the cough.

4. For pulmonary embolism, you need to continue your warfarin with regular INR monitoring.

5. Also oral bronchodilator medications need to be added, if spiriva is witheld. So you need to consult your pulmonologist for detailed clinical evaluation.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Consultant Pulmonologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor